How To Deal With Sexual Side Effects Of Antidepressants

I have been taking 50 milligrams (mg) of Zoloft for about four years. I am suddenly realizing that I may be suffering from one of the more common side effects: sexual dysfunction. What options are out there to help counteract this? I am reluctant to change my prescription because it has been so helpful. I am looking for something I can “add to” or “subtract from” my diet. Maybe a vitamin supplement?

Sexual side effects are very common with the SSRI antidepressants (serotonin selective re-uptake inhibitors) such as Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Luvox (fluvoxamine) and Celexa (citalopram). Typically these include decreased sexual desire and arousal in both men and women, difficulty achieving orgasm in women, and delayed ejaculation in men.

In many cases, these sexual side effects are dose-dependent, and they can be lessened or alleviated by reducing your daily dose of the SSRI antidepressant. You should only attempt this with your physician’s supervision, and only if you are clinically stable. There is some research evidence which suggests that, once a person has recovered from an acute phase of a depression and is clinically stable and no longer symptomatic, she can reduce her dose of antidepressant to a “maintenance” level and still get full benefit of the medication and still prevent future relapses. For many people, this dose reduction takes care of most, if not all, of the sexual side effects. Dose reductions should always be done carefully and always with your physician’s supervision, since some people will experience a recurrence of their depressive symptoms.

A second strategy is to try, with your physician’s approval, a “drug holiday.” If you know you are likely to be sexually active over the weekend, for example, you can stop your antidepressant for two to three days (Thursday-Saturday). For many people, this allows the medication levels in the blood to fall low enough to allow normal sexual functioning, but it also still maintains enough of the medication in the body to have an antidepressant effect. In my clinical experience, people can safely manage up to three drug holidays each month. This works quite well with all of the antidepressants except Prozac, which has a very long half-life and thus does not fall to low enough levels in a brief two-to-three-day drug holiday.

A third option is to switch to an antidepressant from a different class, again with the help of your physician. It is very common for people to have sexual side effects from the antidepressants (in my experience, at least 90 percent of the female patients I have seen have had difficulty achieving orgasm while on these medications). As physicians have realized this, they have become more comfortable switching patients to different medications.

A commonly prescribed antidepressant that tends not to cause sexual side effects is Wellbutrin (bupropion — this is the same agent as the stopping-smoking medication Zyban). A newer class of agents, called NSRIs (norepinephrine and serotonin selective re-uptake inhibitors), may cause somewhat fewer sexual side effects than the SSRIs — examples are Effexor (venlafaxine), and Remeron (mirtazapine). Of course, switching to a new antidepressant should always be done thoughtfully and carefully, as not everyone can tolerate the change, and some people simply do best when on an SSRI and should not try to change to other types of medications.

Finally, some physicians prescribe an anti-histamine agent, cyproheptadine, to counteract the “serotonin” effects of the SSRIs and to help alleviate the side effects of sexual dysfunction. It is not clear how helpful this is, though, and in general I do not recommend the practice of taking a second medication to help with the side effects of the first.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.